Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2003, 7:36 PM MDT for Niobrara County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 7:36 PM MDT (01:36 UTC)
- Expired
- Aug 6, 2003, 8:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Niobrara County, WY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
538 WUUS55 KCYS 070136 SVRCYS WYC027-070200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 736 PM MDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING * UNTIL 800 PM MDT * AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 11 MILES SOUTHWEST OF REDBIRD...OR ABOUT 28 MILES NORTH OF LUSK...MOVING NORTHEAST AT 35 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4305 10484 4302 10413 4344 10406 4346 10485 $$ GRIFFITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:45 PM MDT, 5 hours 51 minutes earlier.
Area forecast discussion, Aug 6, 1:45 PM MDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 145 PM MDT WED AUG 6 2003 SHORT TERM...WILL CONTINUE THE FORECAST OF A SCATTERED COVERAGE OF THUNDERSTORMS THIS EVENING TO THE EAST OF THE LARAMIE RANGE. MAIN THREAT WILL CONTINUE TO BE STRONG WIND GUSTS ALONG WITH HAIL AND HEAVY RAIN IN THE WESTERN NEBRASKA PANHANDLE. MODELS INDICATE TWO SHORTWAVE TROUGHS AFFECTING MAINLY WESTERN AND NORTHERN WYOMING THE REST OF TONIGHT ALONG WITH DIFFLUENT FLOW AT 250 MB. WILL KEEP SOME SHOWERS IN THE FORECAST MAINLY FROM KLSK TO KRWL FOR MOST OF TONIGHT. PATTERN SIMILAR ON THURSDAY AS THAT OF TODAY AS THE LARGE UPPER HIGH STAYS CENTERED OVER THE CENTRAL AND SOUTHERN ROCKIES WITH MID AND UPPER LEVEL MOISTURE ROTATING AROUND THE HIGH...AND OVER THE CWA. MAIN DIFFERENCE WILL BE THAT MODELS DEPICT THE SURFACE LOW PRESSURE TROUGH WHICH HAS BEEN ALONG THE CONTINENTAL DIVIDE TODAY...SHIFTING EAST TO NEAR THE NEBRASKA AND SOUTH DAKOTA BORDERS. DRIER BOUNDARY LAYER AIR WILL BE BEHIND THE FEATURE...WITH THE MOIST AND UNSTABLE AIR TO THE EAST OF THE BOUNDARY...OVER THE NEBRASKA PANHANDLE. THERE SHOULD AGAIN BE A SCATTERED COVERAGE OF THUNDERSTORMS WITH THE POTENTIAL FOR A FEW STORMS TO BECOME SEVERE LATE THURSDAY AFTERNOON IN PARTS OF THE PANHANDLE. TEMPERATURES ON THURSDAY WILL BE SIMILAR TO THOSE OF TODAY AS 700 MB TEMPERATURES AND 1000MB TO 500 MB THICKNESS VALUES SIMILAR. IN LATER PERIODS...SAME OLD SAME OLD INTO NEXT WEEK WITH A BROAD UPPER LEVEL TROUGH IN THE EASTERN PACIFIC OCEAN AND AN EQUALLY BROAD UPPER RIDGE DOMINATING THE CENTER OF THE COUNTRY. TUE AND WED SOUTHWEST FLOW ALOFT WILL BEGIN TO TAKE HOLD AS THE UPPER TROUGH BEGINS TO PUSH ONSHORE OVER THE PACIFIC NORTHWEST. BEST HOPE FOR RAINFALL OVER THE CYS FORECAST AREA WILL BE MID AND UPPER LEVEL MONSOONAL MOISTURE ADVECTING SLOWLY CLOCKWISE AROUND THE BACKSIDE OF THE UPPER HIGH PARKED OVER THE SOUTHERN PLAINS. WITH DIURNALLY TRENDED AIRMASS INSTABILITY OCCURRING DAILY...BUT WITH A LACK OF ANY STRONG FORCING DYNAMICS...EVERY DAY COULD HAVE AN OUTSIDE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL REMAIN ON THE WARM SIDE BUT LOOK TO MODERATE SOMEWHAT BY TUE AS THE SOUTHWEST FLOW ALOFT USHERS IN INCREASING MOISTURE. .CYS... WY...NONE. NE...NONE.
Hazardous weather outlook, Aug 6, 9:54 AM MDT, 9 hours 42 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-071130- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHEYENNE WY 954 AM MDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON OVER AREAS TO THE EAST OF THE LARAMIE RANGE. IN ADDITION...HUMIDITIES WILL BE INCREASING OVER THAT AREA THROUGH THE EVENING HOURS. AS AN UPPER LEVEL DISTURBANCE MOVES INTO SOUTHEAST WYOMING THIS AFTERNOON...A SCATTERED COVERAGE OF STORMS WILL PRIMARILY FORM ALONG OR NEAR THE LARAMIE RANGE AROUND 2 PM. THE ACTIVITY WILL THEN MOVE TO THE EAST AT 20 MPH...MOVING INTO THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON OR EARLY IN THE EVENING. THE GREATEST CONCENTRATION OF STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE IN EAST CENTRAL WYOMING AND INTO NORTHERN SIOUX COUNTY. FURTHER TO THE SOUTH...ONE OR TWO OF THE STORMS WILL BECOME STRONG. THE MAIN THREAT FROM THE STRONG THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER...LIGHTNING...A PERIOD OF HEAVY RAINFALL AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE EACH DAY PRIMARILY OVER THE SOUTHERN HALF OF THE REGION AS THE WEATHER PATTERN WILL CHANGE VERY LITTLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN AREAS TO THE EAST OF THE LARAMIE RANGE. WEILAND
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:31 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 29 min |
| Aug 6, 6:57 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 33 min |
| Aug 6, 7:02 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 28 min |
| Aug 6, 8:01 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.